Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 14, NWS Flagstaff, AZ

February 12, 2005Coconino County, Gila County, Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Feb 12, 2005, 4:00 PM MST for Coconino County, Gila County, Navajo County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 12, 2005, 4:00 PM MST (23:00 UTC)
Expired
Feb 12, 2005, 8:00 PM MST
In force
4 hr
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

Counties Coconino County, AZ, Gila County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 27 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 122303
FFWFGZ
AZC005-007-017-130300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
400 PM MST SAT FEB 12 2005

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN GILA COUNTY IN EAST CENTRAL ARIZONA
  SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZON
  SOUTHERN NAVAJO COUNTY IN NORTHEAST ARIZONA
  THIS INCLUDES THE CITIES OF PAYSON...WINSLOW...AND FOREST LAKES
  AND COVERS AREAS SOUTH OF THE LITTLE COLORODO RIVER

* UNTIL 800 PM MST

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  COMMUNITIES ALONG THE TONTO RIVER...CHEVELON CREEK...CURDURY
  CREEK...CARRIZO CREEK...CIBECUE CREEK...AND CHRISTOPHER CREEK

AT 400 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
HEAVY RAIN SHOWERS CONTINUING IN THE WARNING AREA. ALTHOUGH
WIDESPREAD HEAVY PRECIPITATION HAS ENDED...HEAVY SHOWERS THIS
AFTERNOON AND EVENING WILL CAUSE SOME STREAMS WHICH ARE ALREADY
RUNNIN HIGH TO RETURN TO VERY HIGH LEVELS. RAINFALL WILL TAPER
OFF TONIGHT AND ALLOW STREAM LEVELS TO SUBSIDE.

NORMALLY DRY WASHES AND LOW WATER CROSSINGS WILL BE FLOWING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS
HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS.

EXCESSIVE RUNOFF FROM THIS STORM COULD ALSO TRIGGER ROCK AND
MUDSLIDES AND DEBRIS FLOWS IN STEEP TERRAIN...ESPECIALLY RECENTLY
BURNED AREAS.

LAW ENFORCEMENT OFFICIALS IN PAYSON HAVE REPORTED FLOODING 
ALONG THE TONTO RIVER BASIN AND CHRISTOPHER CREEK AND CLOSURES ALONG 
HIGHWAY 188.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FLAGSTAFF.

LAT...LON 3547 11118 3436 11157 3397 11134 3387 11036
      3493 10998

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Feb 12, 3:45 PM MST, 15 minutes earlier.

Area forecast discussion, Feb 12, 3:45 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF
345 PM MST SAT FEB 12 2005

.SYNOPSIS...A MOIST PACIFIC STORM WILL MOVE ACROSS ARIZONA THIS
EVENING. EXPECT RAIN AND SNOW TO CONTINUE THIS EVENING...ENDING
EARLY SUNDAY MORNING. HIGH PRESSURE WILL BRING DRIER AND WARMER
WEATHER TO THE NORTHLAND FOR SUNDAY AND EARLY NEXT WEEK. ANOTHER LOW
PRESSURE SYSTEM BY MID WEEK WILL BRING A THREAT OF PRECIPITATION
BACK TO THE REGION.

&&

.DISCUSSION...UPPER LEVEL LOW WAS LOCATED OVER NRN AZ THIS AFTERNOON
AS IT TRACKS TO THE EAST. MAIN BAND OF TROPICAL MOISTURE MOVED TO
THE EAST EARLIER TODAY AND ONLY LIGHT SHOWERS REMAIN OVER AZ ATTM.
SNOW LEVELS HAVE LOWERED AS THE COLD CORE OF THE LOW MOVES ACROSS
THE STATE AND SHOWERS HAVE BEEN IN THE FORM OF SNOW ABOVE ABOUT 6500
FEET.

RAINFALL AMOUNTS OVER THE PAST 36 HOURS OF ONE TO TWO INCHES WERE
COMMON...WITH SOME LOCATIONS REPORTING THREE TO FOUR INCHES...AND
EVEN A FEW HIGHER AMOUNTS HAVE BEEN NOTED. THIS HAS RESULTED IN
EXCESSIVE RUNOFF OVER NRN GILA... YAVAPAI...NAVAJO...AND APACHE
COUNTIES.

STREAM GAUGES INDICATE THAT FLOWS AT MOST LOCATIONS HAVE PEAKED AND
ARE BEGINNING TO SUBSIDE ON THE SMALLER STREAMS ALTHOUGH MANY STILL
REMAIN ABOVE FLOOD STAGE. HOWEVER...AS THIS WATER MOVES DOWNSTREAM
MAIN STEM RIVERS SHOULD SEE CONTINUED RISES WITH PEAKS LATER TODAY
AND SUNDAY.

FLASH FLOOD WARNINGS AND SMALL STREAM FLOOD ADVISORIES CONTINUE OVER
MANY LOCATIONS THIS AFTERNOON AND INTO THIS EVENING. WILL EXPIRE THE
FLASH FLOOD WATCH FOR THE WESTERN ZONES AND EXTEND IT UNTIL SUNDAY
FOR THE EASTERN ZONES.

WEAK RIDGING WILL DEVELOP ON SUNDAY AND REMAIN ACROSS THE AREA THRU
MIDWEEK BRINGING NEAR SEASONABLE TEMPS AND DRY WX. ANOTHER EPAC
STORM WILL ARRIVE IN THE LATTER HALF OF THE WEEK BRINGING ANOTHER
CHANCE OF SHOWERS TO THE AREA.  DB

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH SUNDAY
AZZ 012-013-016>018.

RIVER FLOOD WARNING FOR AZZ 038-037.

&&
Hazardous weather outlook, Feb 12, 7:00 AM MST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
700 AM MST SAT FEB 12 2005

AZZ004>018-037>040-131400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
700 AM MST SAT FEB 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A PACIFIC STORM SYSTEM WILL CONTINUE TO AFFECT ARIZONA TODAY. THE
MODERATE TO HEAVY PRECIPITATION HAS SHIFTED EASTWARD INTO EASTERN
YAVAPAI COUNTY FROM PRESCOTT EAST...GILA COUNTY...AND SOUTHERN
NAVAJO AND APACHE COUNTIES. THE HEAVIEST PRECIPITATION WILL LAST
THROUGH THE MORNING HOURS BEFORE DECREASE THIS AFTERNOON. A FLASH
FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON...PRODUCT ID
PHXFFAFGZ. ALSO A FLASH FLOOD WARNING IS IN EFFECT UNTIL 800 AM MST
FOR YAVAPAI AND NORTHERN GILA COUNTIES...PRODUCT ID PHXFFWFGZ. A
RIVER FLOOD WARNING IS ALSO IN EFFECT FOR PORTIONS OF THE VERDE
RIVER AND OAK CREEK THROUGH TODAY...PRODUCT ID PHXFLWFGZ.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 8:00 PM MSTFlash Flood WarningFGZGila, Yavapai6 hr
Feb 12, 2:00 AM MSTFlash Flood WarningFGZGila, Yavapai6 hr
Feb 12, 8:00 AM MSTFlash Flood WarningFGZGila6 hr
Feb 12, 10:40 AM MSTFlash Flood WarningFGZCoconino, Gila, Navajo5 hr
Feb 12, 11:40 AM MSTFlash Flood WarningFGZApache, Navajo6 hr

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.